Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Have type 2 diabetes. On metformin. Mushy, smelly stool, gas pain. What is the cause of this?

Hi I'm 45 years old in fairly decent shape don't smoke. I don't exercise but i'm very active always moving around on the job.
A year and a half ago I was diagnosed with type II diabetes no family history I'm 6' 1" at the time of diagnosis I was 218 lbs. I am on metformin 2000 mg a day and weight is down to 194lbs.. My surgar has been around the 80 to 140 rainge. My stool is very mushy and smelly, and I'm getting very uncomfortable gas pain? what could be the possible cause?
Asked On : Mon, 29 Apr 2013
Answers:  2 Views:  353
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
General & Family Physician 's  Response
Although metformin can cause gastrointestinal disturbances but since you are using it for past more than one year,this looks unlikely to be the cause.
Most likely the cause could be by eating a very acidic diet.
Meat,grains,junk foods,dairy products are acidic foods and can cause this problem.
Do's for you ....
Take more of fruits and green vegetables which are alkaline.
A healthy diet consists of 80% alkaline and 20 % acid foods.
Take plenty of water.
Do regular exercises.
Rebalance your intestinal bacterial flora by taking probiotic supplements like lactobacillus acidophilus and plenty of yoghurt.
Control your sugar levels meticulously.
I think it should solve your problem.
Answered: Mon, 29 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

Diabetologist Dr. Basheer Ahamed's  Response

You are a diabetic and on metformin.
If your complaints and episodic that it may be any GI infection.
Food poisoning may are cause.

If it is long enough that rule out acid peptic disease and H Pylori infection.
There is a condition called Diabetic gastropathy. Probiotic may help.
Have a good fiber containing diet.
Avoid constipation.
Answered: Mon, 29 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor